Alert archive / Virginia / High Wind Watches in 2009

High Wind Watch 2, NWS Blacksburg, VA

April 2, 200923 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this high wind watch at Apr 2, 2009, 9:54 PM EDT for 23 counties in Virginia; 5 counties in North Carolina. It took effect at Apr 3, 2009, 9:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 9:54 PM EDT (01:54 UTC)
In effect from
Apr 3, 2009, 9:00 AM EDT
Expired
Apr 3, 2009, 3:57 AM EDT
In force
Issued by
NWS Blacksburg, VA
All 28 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 030154
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT THU APR 2 2009

...GUSTY WINDS TONIGHT THROUGH TOMORROW NIGHT...

.AN AREA OF LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY LATE
TONIGHT INTO EARLY FRIDAY MORNING. IN ADVANCE OF THIS SYSTEM...
SOUTHEAST TO SOUTH WINDS WILL BE INCREASING SIGNIFICANTLY. WIND
GUSTS ACROSS PARTS OF THE MOUNTAIN EMPIRE REGION OF SOUTHWEST
VIRGINIA WILL APPROACH 50 MPH.

VAZ007-009-031000-
/O.CON.KRNK.WI.Y.0010.000000T0000Z-090403T1000Z/
TAZEWELL-SMYTH-
INCLUDING THE CITIES OF...TAZEWELL...MARION
954 PM EDT THU APR 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY. 

SOUTH TO SOUTHEAST WINDS ARE GOING TO INCREASE TONIGHT AND GUST
AS HIGH AS 50 MPH. THIS WILL BE ESPECIALLY TRUE ALONG RICH
MOUNTAIN AND IN THE CLINCH VALLEY TO THE NORTH OF THIS RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ001>003-018-019-VAZ011-013>020-022>024-032>035-031000-
/O.NEW.KRNK.HW.A.0002.090403T1300Z-090404T1300Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PEARISBURG...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
ROANOKE...SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...
BEDFORD...AMHERST
954 PM EDT THU APR 2 2009

...HIGH WIND WATCH IN EFFECT FROM 9 AM EDT FRIDAY THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 9 AM EDT FRIDAY THROUGH SATURDAY
MORNING. 

WEST TO NORTHWEST WINDS WILL STRENGTHEN...AS A STRONG AREA OF LOW
PRESSURE MOVES THROUGH THE OHIO RIVER VALLEY ON FRIDAY. AS A COLD
FRONT CROSSES THE APPALACHIANS FRIDAY AFTERNOON...CLEARING SKIES
WILL ALLOW STRONG WINDS WILL TO MIX DOWN TO THE SURFACE. CONSIDERING
THE WET GROUND...THE POTENTIAL EXISTS FOR NUMEROUS TREES TO BE
TOPPLED BY WINDS GUSTING TO 60 MPH THROUGH FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

KM
2 follow-up statements
000 
WWUS71 KRNK 030255 CCA
NPWRNK

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 PM EDT THU APR 2 2009

...GUSTY WINDS TONIGHT THROUGH TOMORROW NIGHT...

.AN AREA OF LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY LATE
TONIGHT INTO EARLY FRIDAY MORNING. IN ADVANCE OF THIS SYSTEM...
WIND GUSTS ACROSS EXTREME SOUTHWESTERN VIRGINIA TONIGHT MAY
APPROACH 50 MPH. STRONG WINDS WILL AGAIN DEVELOP AFTER A COLD
FRONT CROSSES THE APPALACHIANS FRIDAY...WITH GUST TO 60 MPH POSSIBLE
THROUGH FRIDAY NIGHT.

VAZ007-009-031000-
/O.COR.KRNK.WI.Y.0010.000000T0000Z-090403T1000Z/
TAZEWELL-SMYTH-
INCLUDING THE CITIES OF...TAZEWELL...MARION
1051 PM EDT THU APR 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY. 

SOUTH TO SOUTHEAST WINDS MAY GUST AS HIGH AS 50 MPH TONIGHT. THIS WILL BE
ESPECIALLY TRUE ALONG RICH MOUNTAIN AND IN THE CLINCH VALLEY TO
THE NORTH OF THIS RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ001>003-018-019-VAZ011-013>020-022>024-032>035-031115-
/O.COR.KRNK.HW.A.0002.090403T1300Z-090404T1300Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PEARISBURG...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
ROANOKE...SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...
BEDFORD...AMHERST
1051 PM EDT THU APR 2 2009

...HIGH WIND WATCH IN EFFECT FROM 9 AM EDT FRIDAY THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 9 AM EDT FRIDAY THROUGH SATURDAY
MORNING. 

WEST TO NORTHWEST WINDS WILL STRENGTHEN...AS AN AREA OF LOW
PRESSURE MOVES THROUGH THE OHIO RIVER VALLEY ON FRIDAY. WHEN A COLD
FRONT CROSSES THE APPALACHIANS FRIDAY AFTERNOON...CLEARING SKIES
WILL ALLOW STRONG WINDS TO MIX DOWN TO THE SURFACE. CONSIDERING
THE WET GROUND...THE POTENTIAL EXISTS FOR NUMEROUS TREES TO BE
TOPPLED BY WINDS GUSTING TO 60 MPH THROUGH FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

KM
000 
WWUS71 KRNK 030757
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 AM EDT FRI APR 3 2009

...GUSTY WINDS TO AFFECT THE AREA THROUGH SATURDAY MORNING...

.LOW PRESSURE WILL STRENGTHEN AS IT MOVES INTO THE EASTERN OHIO
VALLEY AND THROUGH THE EASTERN GREAT LAKES TODAY AND TONIGHT.
STRONG WIND GUSTS CAN BE EXPECTED ONCE THE FRONT MOVES THROUGH
THIS MORNING. THE MOIST GROUND FROM RECENT RAINS WILL CAUSE SOME
TREES TO BE TOPPLED EASILY BY THESE WINDS. HIGH PRESSURE WILL
BUILD IN LATER SATURDAY MORNING BRINGING DECREASING WINDS.

NCZ001-002-018-VAZ011-013>020-022>024-034-035-031600-
/O.UPG.KRNK.HW.A.0002.090403T1300Z-090404T1300Z/
/O.NEW.KRNK.HW.W.0003.090403T1300Z-090404T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
PEARISBURG...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BEDFORD...AMHERST
357 AM EDT FRI APR 3 2009

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST WINDS ARE GOING TO INCREASE TODAY BEHIND A COLD FRONT.
SUSTAINED WINDS WILL BE 15 TO 30 MPH...WITH GUSTS EXPECTED TO
REACH 55 TO 65 MPH AT TIMES. THIS WILL BE ESPECIALLY TRUE ACROSS
THE HIGHER TERRAIN. THE STRONGEST WINDS ARE ANTICIPATED TO ARRIVE
LATE THIS AFTERNOON INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS GUSTING FROM 55 TO 65 MPH MPH ARE LIKELY TO
CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY
DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE
VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE
CANS AND DECK FURNITURE...INDOORS.

&&

$$

VAZ010-012-031600-
/O.NEW.KRNK.HW.W.0003.090403T1300Z-090404T1300Z/
BLAND-WYTHE-
INCLUDING THE CITIES OF...BLAND...WYTHEVILLE
357 AM EDT FRI APR 3 2009

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY. 

WEST WINDS ARE GOING TO INCREASE TODAY BEHIND A COLD FRONT.
SUSTAINED WINDS WILL BE 15 TO 30 MPH...WITH GUSTS EXPECTED TO
REACH 55 TO 60 MPH AT TIMES. THIS WILL BE ESPECIALLY TRUE ACROSS
THE HIGHER TERRAIN. THE STRONGEST WINDS ARE ANTICIPATED TO ARRIVE
LATE THIS AFTERNOON INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS GUSTING FROM 55 TO 65 MPH MPH ARE LIKELY TO
CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY
DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE
VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE
CANS AND DECK FURNITURE...INDOORS.


&&

$$

VAZ007-009-031600-
/O.NEW.KRNK.WI.Y.0011.090403T1300Z-090404T1300Z/
/O.CON.KRNK.WI.Y.0010.000000T0000Z-090403T1000Z/
TAZEWELL-SMYTH-
INCLUDING THE CITIES OF...TAZEWELL...MARION
357 AM EDT FRI APR 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY
THIS MORNING. 

SOUTH TO SOUTHEAST WINDS MAY GUST AS HIGH AS 50 MPH EARLY THIS MORNING.
THIS WILL BE ESPECIALLY TRUE ALONG RICH MOUNTAIN AND IN THE CLINCH
VALLEY TO THE NORTH OF THIS RANGE.

THEN...WEST WINDS ARE GOING TO INCREASE TODAY BEHIND A COLD FRONT.
SUSTAINED WINDS WILL BE 15 TO 30 MPH...WITH GUSTS EXPECTED TO
REACH 50 MPH AT TIMES. THIS WILL BE ESPECIALLY TRUE ACROSS
THE HIGHER TERRAIN. THE STRONGEST WINDS ARE ANTICIPATED TO ARRIVE
LATE THIS AFTERNOON INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH COULD TOPPLE
SMALL TREES DUE TO THE WET GROUND. THESE WINDS WILL ALSO MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NCZ003-019-VAZ032-033-031600-
/O.UPG.KRNK.HW.A.0002.090403T1300Z-090404T1300Z/
/O.NEW.KRNK.WI.Y.0011.090403T1300Z-090404T1300Z/
SURRY-WILKES-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART...
ROCKY MOUNT
357 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH COULD TOPPLE
SMALL TREES DUE TO THE WET GROUND. THESE WINDS WILL ALSO MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NCZ004>006-020-VAZ043>047-058-059-031600-
/O.NEW.KRNK.WI.Y.0011.090403T1300Z-090404T0100Z/
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
357 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EDT
THIS EVENING. 

WEST WINDS ARE GOING TO INCREASE TODAY BEHIND A COLD FRONT.
SUSTAINED WINDS WILL BE 15 TO 25 MPH...WITH GUSTS EXPECTED TO
REACH 45 TO 50 MPH AT TIMES. THE STRONGEST WINDS ARE ANTICIPATED
TO ARRIVE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WIND GUSTS OVER 40 MPH COULD TOPPLE
SMALL TREES DUE TO THE WET GROUND. THESE WINDS WILL ALSO MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

WVZ042>045-031600-
/O.NEW.KRNK.WI.Y.0011.090403T1300Z-090404T1300Z/
MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP...HINTON...HIX...
UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
357 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EDT
SATURDAY. 

WEST WINDS ARE GOING TO INCREASE TODAY BEHIND A COLD FRONT.
SUSTAINED WINDS WILL BE 15 TO 25 MPH...WITH GUSTS EXPECTED TO
REACH 45 TO 55 MPH AT TIMES. THE STRONGEST WINDS ARE ANTICIPATED
TO ARRIVE THIS AFTERNOON AND LAST THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH COULD TOPPLE
SMALL TREES DUE TO THE WET GROUND. THESE WINDS WILL ALSO MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.


&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Apr 2, 7:58 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 2, 7:58 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT THU APR 2 2009

.SYNOPSIS...
RAPID PROGRESSION OF SPRING STORMS WILL CONTINUE ACROSS THE
UNITED STATES. THIS WILL RESULT IN A SERIES OF STRONG FRONTAL
PASSAGES FOR THE MID ATLANTIC REGION. NEXT FRONT WILL MOVE THROUGH
FRIDAY...WITH ANOTHER ONE ARRIVING SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
THROUGH THE DAY SOUTHEAST UPSLOPE FLOW HAS BEEN INCREASING ACROSS
THE REGION AS THEY REGION COMES UNDER GREATER INFLUENCE OF THE WARM
SECTOR OF OUR NEXT APPROACHING LOW PRESSURE SYSTEM. THIS TREND WILL
CONTINUE THROUGH TONIGHT WITH VERY GOOD COVERAGE OF RAIN JUST ABOUT
EVERYWHERE BY 06Z. THE COVERAGE WILL BE THE GREATEST IMMEDIATELY
ALONG THE CREST OF THE BLUE RIDGE. FOR QPF NUMBERS TONIGHT...HAVE
MADE USE OF THE HPC NUMBERS AND ADDED 50 PERCENT OF THOSE NUMBERS
ALONG THE CREST OF THE BLUE RIDGE. THE 850MB SE JET IS EXPECTED TO
INCREASE TO AROUND 45 TO 50 KTS OVERNIGHT. WIND GUSTS REACHING WIND
ADVISORY CRITERIA ARE EXPECTED TONIGHT WHERE DOWNSLOPE WAVE ACTION
SHOULD GIVE BOTH TAZEWELL AND SMYTH COUNTIES IN VIRGINIA A LOOK AT
GUSTS OVER 40 MPH. WILL CONTINUE WITH CURRENT ADVISORY. HAVE FAVORED
TEMPERATURES AROUND THE AVERAGE OF THE MAV AND MET. HAVE TRENDED A
LITTLE MILDER THAN THIS ACROSS THE SOUTHEAST PART OF THE REGION
WHERE THE WARM AIR ADVECTION IN ADVANCE OF THE COLD FRONT WILL BE
MAXIMIZED THE LONGEST.

EARLY FRIDAY MORNING THE AREA OF LOW PRESSURE WILL LIFT NORTHEAST
THROUGH KENTUCKY AND WEST VIRGINIA. THE SYSTEMS ASSOCIATED COLD
FRONT WILL TRAVERSE THE AREA BY MID-MORNING. WITH FORECAST LIS
AROUND 0 TO -2 AND CAPES AROUND 200-300 J/KG...WILL CONTINUE WITH
MENTION OF ISOLATED THUNDERSTORMS ACCOMPANYING THE FRONT. DRYING
BEHIND THE FRONT WILL HAPPEN FAIRLY QUICKLY...AND WESTERLY WINDS
WILL INCREASE SIGNIFICANTLY. WE WILL BE ON THE THRESHOLD OF
ADDITIONAL WIND ADVISORY CRITERIA GUSTS STARTING AROUND NOON ON
FRIDAY IN AREAS ALONG AND WEST OF THE BLUE RIDGE. AT THIS
TIME...WILL TAKE ONE ADVISORY AT A TIME...AND ONLY CONTINUE WITH
MENTION OF THIS POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK AND SAVE
ANY POTENTIAL ADVISORIES FOR FUTURE SHIFTS. THE DEVELOPING UPSLOPE
FLOW IN THE WEST WILL CONTINUE THE POTENTIAL OF ADDITIONAL SCATTERED
SHOWERS DURING THE DAY FRIDAY.

FRIDAY NIGHT...STRONG COLD AIR ADVECTION CONTINUES BEHIND THE FRONT
AS HIGH PRESSURE STARTS TO BUILD INTO THE WEST. UPSLOPE SHOWERS IN
THE WEST WILL CONTINUE...BUT BE ON THE DECREASE THROUGH THE NIGHT.
WINDS WILL REMAIN STRONG...AND THE CONCERN FOR WIND ADVISORY LEVEL
GUSTS WILL CONTINUE. ENOUGH COLDER AIR MAY MAKE IT INTO THE SE WV
MOUNTAINS FOR THE SHOWERS TO END AS SOME LIGHT SNOW SHOWERS. FOR
LOWS HAVE USED AN AVERAGE OF THE MAV AND MET.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
PRESSURE GRADIENT AND RISES REMAIN OVER THE AREA FRIDAY NIGHT AND
SATURDAY MORNING TO KEEP WINDY CONDITIONS ON GOING. BY SATURDAY
AFTERNOON...GRADIENT WEAKENS OVER THE REGION AND THE WINDS WILL
BEGIN TO SUBSIDE. WITH ABUNDANT SUNSHINE AND WEAKENING
WINDS...TEMPERATURES WILL WARM INTO THE 60S WITH SOUTHSIDE
APPROACHING 70F. OVERNIGHT SATURDAY...WEAK HIGH PRESSURE WILL
TRACK ACROSS THE AREA WITH VALLEY TEMPERATURES DROPPING INTO THE
30S. WARM AIR ADVECTING INTO THE AREA AFTER MIDNIGHT SHOULD ALLOW
RIDGE TEMPERATURES TO REMAIN STEADY OR EVEN RISE DURING THE EARLY
MORNING HOURS SUNDAY.

SUNDAY WILL BE NOTABLY WARMER AS WARM AIR ADVECTION INCREASES
AHEAD OF NEXT FRONTAL SYSTEM. SHOULD SEE A GRADUAL INCREASE IN
CLOUD COVER WITH CHC POPS LATE IN THE AFTERNOON FOR THE FAR
WESTERN CWA. ATTM...THINK DAY AS A WHOLE SHOULD REMAIN DRY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
PROGRESSIVE FLOW PATTERN IS FORECAST TO BECOME MORE AMPLIFIED.
THIS WILL ALLOW FOR MORE SPACING IN BETWEEN FRONTAL SYSTEMS. ATTM
EXPECT A FRONTAL PASSAGE MONDAY AND ANOTHER LATE IN THE
WEEK...FRIDAY/SATURDAY TIME FRAME. HIGH AMPLITUDE FLOW ALSO MEANS
MUCH COLDER AIR WILL POUR SOUTH FROM CANADA...AND OUR PART OF THE
CONUS WILL LIKELY FALL UNDER THIS COLDER REGIME FOR EARLY AND MID
WEEK.

MONDAYS FRONTAL PASSAGE WILL BE THE RESULT OF A STRONG SPRING STORM
THAT WILL MOVE THROUGH THE UPPER MIDWEST ON SUNDAY...THEN THROUGH
THE UPPER OHIO VALLEY SUNDAY NIGHT AND INTO NEW ENGLAND ON MONDAY.
A STRONG SURFACE FRONT WILL TRAIL SOUTH FROM THE PARENT AREA OF LOW
PRESSURE CROSSING OUR FORECAST AREA MONDAY.  CONVEYOR BELT OF DEEP
MOISTURE WILL PRECEDE THE FRONT WITH THREAT OF SHOWERS SUNDAY NIGHT
AND UNTIL THE FRONTAL PASSAGE MONDAY.  IN THE WAKE OF THIS
STORM...STRONG COLD AIR ADVECTION IS FORECAST WITH 85H TEMPS OF M4
TO M8.  COLD TEMPS COMBINED WITH WRAP AROUND MOISTURE WILL LIKELY
RESULT IN SNOW SHOWERS AND FLURRIES FOR THE MOUNTAINS TUESDAY
WITH THE POTENTIAL FOR A FROST AND FREEZING TEMPERATURES FOR MID
WEEK AS COLD HIGH PRESSURE SETTLES OVER THE AREA.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
STRONG SOUTHEAST WINDS FROM THE SURFACE TO AROUND 700 MB ARE
RESULTING IN IFR TO LIFR CEILINGS AND VISIBILITIES ALONG AND EAST
OF THE BLUE RIDGE THIS EVENING. WEST OF THE BLUE RIDGE CEILINGS
WERE IFR TO MVFR. LOCAL RADARS INDICATED WIDESPREAD LIGHT RAIN
ACROSS THE REGION. HAVE ADDED LOW LEVEL WIND SHEAR IN FOR KROA...
KLYH...KDAN AND KLWB WITH THE LOW LEVEL JET INCREASING TO AROUND 35
KNOTS BY 06Z.

A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY MORNING BETWEEN
11-14UTC. THERE WILL BE AN ABRUPT WIND SHIFT TO THE SOUTHWEST BEHIND
THE FRONT...WITH GUSTY WINDS FOR THE REST OF THE DAY. AS A DRY
SLOT HEADS INTO THE AREA...MOST OF THE PRECIPITATION WILL BE ENDING
BY 16Z...EXCEPT IN THE FAR WESTERN MOUNTAINS WHERE RESIDUAL
MOISTURE AND UPSLOPE FLOW GENERATE SOME SCATTERED SHOWERS. IN THE
EAST CONDITIONS WILL IMPROVE TO MVFR OR VFR BY 00Z SATURDAY.

ALSO ALONG THE COLD FRONT...INSTABILITY LOOKS GREAT ENOUGH FOR SOME
THUNDERSTORMS EMBEDDED WITH LINES OF SHOWERS. STILL INCLUDED A CB
SUFFIX TO THE CLOUD GROUP TO ACCOUNT FOR THIS.

STRONG GUSTY WINDS BEHIND THE SYSTEM WILL CONTINUE FRIDAY
INTO EARLY SATURDAY MORNING.

MVFR/IFR CONDITIONS WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO
MONDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

A REINFORCING COLD FRONT WILL CONTINUE THE POTENTIAL FOR IFR/MVFR
CONDITIONS IN THE MOUNTAINS MONDAY NIGHT INTO TUESDAY NIGHT. WITH
THIS ADDITIONAL MUCH COLDER AIR...SNOW SHOWERS WILL BE POSSIBLE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EDT FRIDAY FOR VAZ007-009.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...DS
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/DS
Hazardous weather outlook, Apr 2, 2:50 PM EDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT THU APR 2 2009

NCZ001-002-018-VAZ012>020-022>024-031900-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
250 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WESTERLY WINDS ARE EXPECTED FRIDAY INTO SATURDAY MORNING
FOLLOWING A FRONTAL PASSAGE. WINDS OF 20 TO 35 MPH WITH GUSTS UP
TO 55 MPH WILL BE COMMON. THIS MAY DOWN TREES AND RESULT IN SPORADIC
POWER OUTAGES.

STRONG WIND GUSTS ARE POSSIBLE AGAIN MONDAY FOLLOWED BY
UNSEASONABLY COLD WEATHER FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032>035-031900-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
250 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WESTERLY WINDS ARE EXPECTED FRIDAY INTO SATURDAY MORNING
FOLLOWING A FRONTAL PASSAGE. WINDS OF 15 TO 30 MPH WITH GUSTS UP
TO 45 MPH WILL BE COMMON. THIS MAY DOWN TREES AND RESULT
IN SPORADIC POWER OUTAGES.

STRONG WIND GUSTS ARE POSSIBLE AGAIN MONDAY FOLLOWED BY
UNSEASONABLY COLD WEATHER FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-031900-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
250 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WESTERLY WINDS ARE EXPECTED FRIDAY INTO SATURDAY MORNING
FOLLOWING A FRONTAL PASSAGE. WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
40 MPH. THIS MAY DOWN TREES AND RESULT IN SPORADIC POWER OUTAGES.

STRONG WIND GUSTS ARE POSSIBLE AGAIN MONDAY FOLLOWED BY
UNSEASONABLY COLD WEATHER FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010-011-031900-
BLAND-GILES-
250 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WESTERLY WINDS ARE EXPECTED FRIDAY INTO SATURDAY MORNING
FOLLOWING A FRONTAL PASSAGE. WINDS OF 15 TO 30 MPH WITH GUSTS UP
TO 50 MPH WILL BE COMMON. THIS MAY DOWN TREES AND RESULT
IN SPORADIC POWER OUTAGES.

STRONG WIND GUSTS ARE POSSIBLE AGAIN MONDAY FOLLOWED BY
UNSEASONABLY COLD WEATHER FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-031900-
TAZEWELL-SMYTH-
250 PM EDT THU APR 2 2009

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WESTERLY WINDS ARE EXPECTED FRIDAY INTO SATURDAY MORNING
FOLLOWING A FRONTAL PASSAGE. WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
40 MPH WILL BE COMMON. THIS MAY DOWN TREES AND RESULT IN SPORADIC
POWER OUTAGES.

STRONG WIND GUSTS ARE POSSIBLE AGAIN MONDAY FOLLOWED BY
UNSEASONABLY COLD WEATHER FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042>045-031900-
MERCER-SUMMERS-MONROE-GREENBRIER-
250 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WESTERLY WINDS ARE EXPECTED FRIDAY INTO SATURDAY MORNING
FOLLOWING A FRONTAL PASSAGE. WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
40 MPH WILL BE COMMON. THIS MAY DOWN TREES AND RESULT IN SPORADIC
POWER OUTAGES.

STRONG WIND GUSTS ARE POSSIBLE AGAIN MONDAY FOLLOWED BY
UNSEASONABLY COLD WEATHER FOR TUESDAY AND WEDNESDAY. AN
ACCUMULATING SNOW IS POSSIBLE IN THE MOUNTAINS LATE MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:57 AM EDTHigh Wind WarningRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 17 more29 hr
Apr 3, 3:57 AM EDTWind AdvisoryRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more32 hr
Apr 3, 8:24 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Campbell, City of Lynchburg66 min
Apr 3, 9:34 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 1 more71 min

Nearby

High Wind Watches in Virginia, 2009High Wind Watches in North Carolina, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.